Alert archive / Florida / Flash Flood Warnings in 2013

Flash Flood Warning 20, NWS Tallahassee, FL

July 4, 20134 counties in Florida

NWS Tallahassee, FL issued this flash flood warning at Jul 4, 2013, 5:48 AM CDT for 4 counties in Florida. It was in force for 6 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2013, 5:48 AM CDT (10:48 UTC)
Expired
Jul 4, 2013, 11:45 AM CDT
In force
6 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Bay County, FL, Holmes County, FL, Walton County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 6 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 9:00 AM CDTHEAVY RAIN 17.44Inlet Beach, FLRAINFALL TOTAL IN ROUGHLY 34 HOURS. RELAYED BY WJHG-TV METEOROLOGIST.
Jul 4, 9:30 AM CDTFLASH FLOOD1 Ese Smith Crossroads, FLWA CLARK ROAD WAS CLOSED AT THE BRIDGE DUE TO FLASH FLOODING.
Jul 4, 9:30 AM CDTFLASH FLOOD2 Nne Miller Crossroads, FLPAULK ROAD WAS CLOSED DUE TO FLASH FLOODING.
Jul 4, 9:30 AM CDTFLASH FLOOD2 S Bethlehem, FLTUP MCWATERS ROAD WAS CLOSED AT THE WEST END AT THE BRIDGE DUE TO FLASH FLOODING.
Jul 4, 9:30 AM CDTFLASH FLOOD2 Ssw Smith Crossroads, FLGROVER LEWIS ROAD WAS CLOSED DUE TO FLASH FLOODING.
Jul 4, 10:00 AM CDTFLASH FLOOD1 Ese Bethlehem, FLTHE PUBLIC REPORTED VIA SOCIAL MEDIA THAT CANE MILL ROAD WAS UNDERWATER.
Jul 4, 11:00 AM CDTFLASH FLOOD2 Nnw Bonifay, FLTHE PUBLIC REPORTED VIA SOCIAL MEDIA THAT HAPPY HOLLOW ROAD WAS UNDERWATER NEAR THE INTERSECTION WITH SHEFFIELD ROAD.
Jul 4, 11:50 AM CDTFLASH FLOODVernon, FLTWELVE BUILDINGS CONFIRMED TO HAVE WATER ENTERING THE BUILDING IN OR NEAR VERNON. WATER APPROACHING THE SHELTER LOCATION...SO THE SHELTER IS BEING MOVED. STILL NUMEROUS ROAD CLOSURES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 222 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 10.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2013-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2148 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2013-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2148 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WGUS52 KTAE 041048
FFWTAE
FLC005-059-131-133-041645-
/O.NEW.KTAE.FF.W.0020.130704T1048Z-130704T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
548 AM CDT THU JUL 4 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BAY COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF PANAMA CITY BEACH...
  HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF BONIFAY...
  WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITIES OF...SANTA ROSA BEACH...DE FUNIAK
  SPRINGS...
  WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF VERNON...

* UNTIL 1145 AM CDT

* AT 540 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED AN AREA  
  OF HEAVY RAIN MOVING BACK ACROSS THE WARNED AREA. THIS AREA SAW    
  EXCESSIVE AMOUNTS OF RAINFALL ON WEDNESDAY AND IS STILL            
  EXPERIENCING SOME ONGOING FLOODING. ANY ADDITIONAL HEAVY RAINFALL  
  WILL WORSEN THE ONGOING FLOODING SITUATION THROUGH AT LEAST THE    
  MORNING HOURS TODAY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  WAUSAU...PORTLAND...PONCE DE LEON...MOSSY HEAD..HOLMES COUNTY      
  AIRPORT...EUCHEEANNA...DE FUNIAK SPRINGS...CARYVILLE...BONIFAY     
  AND VERNON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS 
OCCUR IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS. 
REMEMBER...TURN AROUND...DON'T DROWN. 

&&

LAT...LON 3100 8639 3098 8603 3099 8561 3083 8560
      3082 8556 3069 8553 3029 8558 3024 8573
      3029 8577 3028 8583 3023 8584 3026 8579
      3023 8575 3019 8585 3027 8600 3038 8640
      3043 8632 3039 8613 3047 8621 3047 8640

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:44 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 4, 3:44 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
444 AM EDT Thu Jul 4 2013

...Flash Flooding Remains a Threat Across the Region with an
Isolated Strong to Severe Storms also Possible...

...High Surf and Rip Currents are Expected Along the Coast...

.NEAR TERM [Through Tonight]... Not much change in the wet pattern
for today. The local area resides under deep layer southerly
flow between a deep trough centered over the middle of the country
and a ridge over the western Atlantic. At the surface, essentially
the same pattern exists, with a wave of low pressure south of the
Louisiana coastline and high pressure over the Atlantic. Like
yesterday, the position of the low level wind max within the
gradient between the two aforementioned features, will determine
where the heaviest rain will set up. Unfortunately the ingredients
exist once again for heavy rainfall, with anomalously high PWAT
values, a strong north/south oriented low level jet, and expected
efficient warm rain processes. Expect the heaviest rain bands to
set up west of the Apalachicola and Chattahoochee rivers in areas
that were hit hard yesterday. In these locations expect an
additional widespread 3 to 5 inches today with more localized
higher amounts possibly as high as 10 to 15 inches. Needless to
say this area is rather saturated from yesterday and depending on
where the highest amounts set up, major flash flooding could be
possible. Elsewhere widespread 1 to 3 inch accumulations will be
likely with isolated higher amounts much lower than the
aforementioned areas.

Similar to yesterday, the severe weather potential remains low due
to the lackluster thermodynamic profiles, however cannot be ignored
due the the increased low level shear. Thus, an isolated tornado
cannot be ruled out, as well as isolated damaging winds mixed down
in heavy rainfall. Keep in mind trees may fall easier (in lighter
winds) due to the saturated soils.

&&

.SHORT TERM [Friday Through Saturday]...
The long wave pattern will change little during these periods,
although the trough to our west will begin to weaken a bit by
Saturday. The ridge to the east will be undercut by a TUTT low
which will be approaching the Bahamas by Saturday evening. In
between, the forecast area will remain in deep layer onshore
flow with a steady feed of tropical air into the region. We will
begin to see a gradual downward trend in rain chances across the
eastern zones, especially by Saturday afternoon. However, most of
the area will hold on to likely PoPs which will keep max temps
several degrees below climatology, especially across our western
zones. We could certainty continue to see convergent rain bands
come into the region and with all of the recent and predicted
heavy rain, we may very well need to extend the flash flood
watch out in time to include at least Friday.

&&

.LONG TERM [Saturday Night through Wednesday]...
The upper level trough extending down from the Midwest continues
to deamplify and lift to the northeast allowing the west and east
coast ridge to merge by Monday. The persistent plume of deep layer
moisture will linger over our region through Sunday. At the
surface, high pressure will be centered just east of the mid-
Atlantic states with the axis extending westward through the Lower
Mississippi Valley and north of our CWA. Although a moist
southeast flow will continue in the lower levels, we should see an
intrusion of drier air in the mid- levels Monday through Tuesday.
Deep layer moisture is forecast to return on Wednesday as a
tropical wave moves into the eastern Gulf of Mexico. PoPs will be
tapered from likely (60-70%) west to mid range chance(40%)east on
Sunday. Below climo PoPs (20-40%) for Monday and Tuesday with
seasonal PoPs returning on Wednesday (40-50%). Max temps will be
around 90 degrees with min temps in the lower 70s.

&&

.AVIATION [Beginning 08Z Thursday]...
MVFR to IFR conditions and heavy rain will prevail through much of
the the TAF. A break out to VFR will be possible at KVLD and KABY
where widespread rains may not persist all day. Shower and
thunderstorm coverage will gradually diminish once again later
tonight.

&&

.MARINE...
Low pressure continues to develop over the north central Gulf of
Mexico this morning and small craft advisory conditions are
ongoing across most of the waters. As the low drifts north toward
the coast today, winds and seas will peak. After the low moves
ashore, a gradual diminishing trend will commence with conditions
dropping below advisory levels by Friday morning. A brief return
to cautionary conditions is still forecast for Saturday with
lighter winds and seas expected after that.

Another concern in the near/short term is the ongoing high risk
for rip currents. This risk level was extended east to include
Franklin County and St. George Island. A high surf advisory is now
in effect for Bay and Walton Counties where surf heights could
reach 7 feet today.

&&

.FIRE WEATHER...
Red Flag conditions are not expected in the foreseeable future.

&&

.HYDROLOGY...
The flash flood threat continues across the entire area today,
although it is greatest across the Florida Panhandle and more
marginal the farther east one goes. Additional rainfall amounts of 4
to 8 inches are possible through Friday morning across portions of
the Panhandle. Elsewhere, 3 to 5 inches of additional rain is
expected across southeast Alabama, and 1 to 3 inches is expected
elsewhere. There is still a threat of localized amounts that are
close to double these values, although the greatest threat for major
flash flooding is across the Florida Panhandle.

In terms of rivers, the St. Marks near Newport has risen to moderate
flood stage and is expected to crest near its current level around 9
feet. The Aucilla River near Lamont may also reach minor flood stage
in several days. The Choctawhatchee River is expected to eventually
reach minor flood stage at Caryville and moderate flood stage at
Bruce. We will also need to keep an eye on the Shoal River at Mossy
Head as heavy rainfall expected in Walton county today could
potentially push that river into flood stage as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   83  72  87  72  88 / 70  60  70  40  60
Panama City   79  75  85  75  86 /100  70  70  50  70
Dothan        75  71  85  72  87 /100  70  70  40  70
Albany        83  72  87  72  88 / 60  50  70  40  60
Valdosta      89  71  89  71  89 / 80  50  60  40  50
Cross City    88  70  89  71  89 / 60  50  60  40  50
Apalachicola  80  75  85  76  87 /100  70  70  50  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FLASH FLOOD WATCH through Friday morning for Calhoun-Central
     Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal
     Gulf-Coastal Jefferson-Coastal Taylor-Coastal Wakulla-
     Gadsden-Holmes-Inland Bay-Inland Dixie-Inland Franklin-
     Inland Gulf-Inland Jefferson-Inland Taylor-Inland Wakulla-
     Inland Walton-Jackson-Lafayette-Leon-Liberty-Madison-
     South Walton-Washington.
     HIGH SURF ADVISORY from 7 AM this morning to 7 AM CDT Friday
     for Coastal Bay-South Walton.
     HIGH RISK FOR RIP CURRENTS through 2 PM EDT /1 PM CDT/ Friday
     for Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal Walton.
GA...FLASH FLOOD WATCH through Friday morning for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-
     Dougherty-Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-
     Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-Tift-
     Turner-Worth.
AL...FLASH FLOOD WATCH through Friday morning for Coffee-Dale-
     Geneva-Henry-Houston.
GM...SMALL CRAFT ADVISORY until 11 PM EDT this evening for Coastal
     Waters From Ochlockonee River to Apalachicola Fl out to
     20 NM-Waters from Suwannee River to Apalachicola FL from
     20 to 60 NM.
     SMALL CRAFT ADVISORY until 5 AM EDT Friday for Coastal waters
     from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM/AVIATION/FIRE WEATHER...Harrigan
SHORT TERM/MARINE...Wool
LONG TERM...Barry
HYDROLOGY...DVD

In the hours before

Special weather statement, Jul 4, 1:12 AM CDT, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
212 AM EDT THU JUL 4 2013

FLZ027-115-127-040700-
COASTAL WAKULLA FL-COASTAL FRANKLIN FL-INLAND WAKULLA FL-
212 AM EDT THU JUL 4 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR FRANKLIN AND
WAKULLA COUNTIES...

* UNTIL 300 AM EDT

AT 207 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 9 MILES SOUTH OF CRAWFORDVILLE...OR NEAR SHELL POINT...
MOVING NORTH AT 30 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. DUE TO THE RECENT
RAINS...TREES CAN BE FELLED MUCH EASIER WITH SUB SEVERE WIND GUSTS.

LAT...LON 2990 8444 2994 8450 3000 8452 3003 8458
      3010 8466 3022 8468 3026 8474 3029 8473
      3030 8425 3027 8424 3027 8408 3009 8407
      3006 8416 3008 8424 3005 8430 3001 8435
      2991 8432 2989 8437
TIME...MOT...LOC 0612Z 165DEG 25KT 3008 8433

15-HARRIGAN
Local storm report, Jul 4, 1:22 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
222 AM EDT THU JUL 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     HEAVY RAIN       INLET BEACH             30.28N 86.01W
07/04/2013  M14.74 INCH      WALTON             FL   BROADCAST MEDIA

            RAINFALL TOTAL IN ROUGHLY 26 HOURS. RELAYED BY WJHG-TV
            METEOROLOGIST.

&&

DVD
Local storm report, Jul 4, 4:47 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
547 AM EDT THU JUL 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     FLOOD            3 WSW NOMA              30.87N 85.66W
07/04/2013                   HOLMES             FL   LAW ENFORCEMENT

            STILL SOME WATER OVER ROADWAYS...INCLUDING SOME LOCAL
            ROADS NEAR HIGHWAY 79.

0545 AM     FLOOD            4 NNE BUNKER            30.44N 86.06W
07/04/2013                   WALTON             FL   LAW ENFORCEMENT

            STILL SOME WATER OVER ROADWAYS...INCLUDING COUNTY ROAD
            3280 NEAR THE FREEPORT AREA...BLACK CREEK BLVD...AND
            FAULKNER DRIVE.

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:24 PM CDTRiver Flood WarningTAEHolmes, Washington15 days
Jul 3, 10:24 PM CDTRiver Flood WarningTAEWalton18 days
Jul 4, 12:46 AM CDTSpecial Marine WarningTAE89 min
Jul 4, 1:12 AM CDTSpecial Weather StatementTAEWakulla48 min
Jul 4, 1:24 AM CDTSpecial Marine WarningTAE51 min
Jul 4, 1:49 AM CDTHigh Surf AdvisoryTAEBay, Walton29 hr
Jul 4, 4:03 AM CDTSpecial Marine WarningTAE87 min
Jul 4, 4:59 AM CDTSpecial Marine WarningTAE31 min
Jul 4, 5:39 AM CDTSpecial Marine WarningTAE2 hr
Jul 4, 8:58 AM CDTSevere Thunderstorm WarningTAELeon, Wakulla47 min
Jul 4, 9:12 AM CDTSevere Thunderstorm WarningTAEGadsden, Leon, Wakulla48 min
Jul 4, 9:15 AM CDTSpecial Marine WarningTAE75 min
Jul 4, 9:56 AM CDTSpecial Weather StatementTAELeon64 min
Jul 4, 10:01 AM CDTSpecial Weather StatementTAEBay, Gulf59 min
Jul 4, 10:13 AM CDTRiver Flood WarningTAEJefferson, Madison, Taylor4 days
Jul 4, 10:30 AM CDTSpecial Marine WarningTAE90 min
Jul 4, 11:05 AM CDTSevere Thunderstorm WarningTAEBay, Walton, Washington25 min
Jul 4, 11:27 AM CDTSevere Thunderstorm WarningTAEBay, Washington33 min
Jul 4, 11:38 AM CDTFlash Flood WarningTAEBay, Washington8 hr
Jul 4, 11:53 AM CDTSpecial Marine WarningTAE112 min
Jul 4, 12:17 PM CDTSpecial Weather StatementTAEBay, Washington58 min
Jul 4, 12:29 PM CDTRiver Flood WarningTAECalhoun, Franklin, Gulf, Liberty8 days
Jul 4, 12:35 PM CDTSevere Thunderstorm WarningTAEHolmes25 min
Jul 4, 12:40 PM CDTSpecial Marine WarningTAE2 hr
Jul 4, 12:46 PM CDTFlash Flood WarningTAEHolmes, Jackson, Washington4 hr
Jul 4, 12:53 PM CDTSevere Thunderstorm WarningTAEHolmes52 min
Jul 4, 1:30 PM CDTSevere Thunderstorm WarningTAEFranklin, Liberty, Wakulla45 min
Jul 4, 1:39 PM CDTSpecial Marine WarningTAE51 min
Jul 4, 2:13 PM CDTSpecial Weather StatementTAEGadsden, Jefferson, Leon, Liberty, Wakulla62 min
Jul 4, 2:32 PM CDTSevere Thunderstorm WarningTAEGadsden, Leon43 min

Nearby

Flash Flood Warnings in Florida, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.